Missouri, 2004Damaging Wind in Missouri, August 17, 2004
August 17, 2004 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM CST, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 12:15 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE AUG 17 2004
.DISCUSSION...
A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND
STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY
THIS AFTERNOON. A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS
NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY
SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO
MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY
MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL
POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS
FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY
CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD
INTO THE MIDWEST ON SATURDAY.
CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE
MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG
BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850
MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME
NORTHEAST MO AHEAD OF TROUGH AXIS.
THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH
MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE
AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED
ACROSS THAT AREA. WW WILL BE OUT SHORTLY.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Aug 17, 7:15 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT TUE AUG 17 2004
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
815 PM CDT TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY THIS
EVENING...WITH A CHANCE FOR THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY
AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL
ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH
LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT
WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION SHOULD BE NOT NEEDED TONIGHT.
WDB
In the hours before
Local storm report, Aug 17, 3:19 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 N KNOX CITY 40.24N 92.01W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
&&
GKSLocal storm report, Aug 17, 3:55 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 N KNOX CITY 40.24N 92.01W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
0425 PM HAIL 2 W KNOX CITY 40.14N 92.05W
08/17/2004 0.88 INCH KNOX MO TRAINED SPOTTER
0445 PM HAIL 2 W KNOX CITY 40.14N 92.05W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
0450 PM HAIL KNOX CITY 40.14N 92.01W
08/17/2004 1.00 INCH KNOX MO FIRE DEPT/RESCUE
&&
GKSLocal storm report, Aug 17, 4:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL LA BELLE 40.12N 91.91W
08/17/2004 0.75 INCH LEWIS MO LAW ENFORCEMENT
&&
GKSLocal storm report, Aug 17, 6:53 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 W POTOSI 37.94N 90.87W
08/17/2004 1.75 INCH WASHINGTON MO CO-OP OBSERVER
&&
GKSLocal storm report, Aug 17, 7:09 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL BELGRADE 37.79N 90.85W
08/17/2004 1.75 INCH WASHINGTON MO LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED IN THE BELGRADE/CALEDONIA
AREA BY COUNTY SHERIFF DEPARTMENT
&&
CARNEYThunderstorm Wind, Iron
- When
- August 17, 8:30 PM CST
- Where
- Iron County, 5 mi NW of Belleview
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 37.733, -90.817
Thunderstorm winds blew down trees along a stretch of Highway 32 northwest of Bellview. Two large oak trees, both believed to be at least 150 years old, were blown down. One fell onto a home, smashing an extension that was added onto the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Georgia, August 17, 2004$155,000 · 3 events
- Hail and Damaging Winds in Michigan, August 17, 2004$45,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, August 17, 2004$16,000 · 3 in hail · 15 events
- Flash Flood and Hail in Illinois, August 17, 200455 kt wind · 6 events
- Hail and Damaging Wind in Indiana, August 17, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 17, 200461 kt wind · 3 events
- Flash Flooding in Idaho, August 17 to 18, 20042 events
- Flash Flooding in Texas, August 17, 20042 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Damaging Winds in Georgia, August 17, 200450 kt wind · 2 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 17, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418632.